Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Birmingham, AL

May 31, 2001Cleburne County, Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2001, 6:17 PM CDT for Cleburne County, Randolph County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 6:17 PM CDT (23:17 UTC)
Expired
May 31, 2001, 7:00 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleburne County, AL, Randolph County, AL

What was reported inside it

TimeReportWhereRemark
May 31, 6:27 PM CDTHail 0.75Newell, ALDime size hail was observed near Newell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 312318
SVRBHM

ALC029-111-010000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEBURNE COUNTY IN ALABAMA
  NORTHERN RANDOLPH COUNTY IN ALABAMA

* UNTIL 700 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF RANBURNE...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEWELL AND
  RANBURNE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3351 8556 3336 8549 3348 8530 3367 8534

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:49 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 31, 2:49 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT THU MAY 31 2001

RADARS SHOWING LINE OF CONVECTION ENTERING WEST CENTRAL ALABAMA...
UPDATED MORNING PACKAGE TO INCLUDE WATCH 337.

UPPER LOW OVER PLAINS WILL CONTINUE TO LIFT NORTHWARD...AND
EVENTUALLY WILL BE ABSORBED BY CANADIAN LOW...WHICH WILL ROTATE TO
OVER THE GREAT LAKES BY THE END OF THE PERIOD. 2 SHORTWAVES ROTATE
THROUGH BASE OF TROUGH...EXTENDING ACROSS TN VALLEY...THE FIRST
EARLY FRIDAY MORNING WITH A SECOND ONE ON SATURDAY. SURFACE LOW
LOCATED OVER MO WITH TRAILING FRONT STRETCHING BACK INTO NORTHEAST
TEXAS...AND MODELS ARE IN GENERAL AGREEMENT WITH TIMING...BRINGING
FRONT INTO NW AL BETWEEN 06-12Z. THIS AFTERNOON AND EVENING
CONVECTION FIRING ALONG LEFTOVER BOUNDARY FROM THE EARLY MORNING
THUNDERSTORMS. MODELS AGREE SECOND ROUND OF STORMS WILL ACCOMPANY
ACTUAL FRONTAL PASSAGE AND WILL BROADBRUSH LIKELY POPS ACROSS
FORECAST AREA...WITH LOCALLY HEAVY WORDING IN NORTHERN SECTIONS.

SECOND SHORTWAVE ON SATURDAY WILL ALSO INTERACT WITH FRONTAL
BOUNDARY WHICH LIFTS NORTHWARD...SO WILL CONTINUE SHOWERS AND
THUNDERSTORMS FOR NORTHERN AREAS ON SATURDAY.

STAYED CLOSE TO GUIDANCE TEMPS.

HSV 063/075 060/079 058 7413
BHM 065/077 061/081 060 7413
MGM 066/080 062/084 062 7511

.BHM...NONE.

83

In the hours before

Special weather statement, May 31, 1:30 PM CDT, 4 hours 47 minutes before
ALZ001>038-040>050-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 31 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION.
A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE...
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING.  THE STORMS WILL
PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE
AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING.  THE MAIN THREAT FROM ANY STORMS THAT DEVELOP
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED.
Local storm report, May 31, 3:32 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     ETHELSVILLE               AL   WIND DAMAGE
05/31/01   PICKENS                        POWER LINES DOWN NEAR
                                          ETHELSVILLE ON COUNTY
                                          ROAD 75. REPORTED B<Y
                                          911.
Special weather statement, May 31, 5:18 PM CDT, 59 minutes before
ALZ011>018-022>027-030>036-040>044-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
518 PM CDT THU MAY 31 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 337...

  FAYETTE...GREENE...HALE...LAMAR...MARION...
  PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 337 CDT
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BIBB...BLOUNT...CHILTON...COOSA...
  CULLMAN...DALLAS...ELMORE...ETOWAH...JEFFERSON...
  LOWNDES...MONTGOMERY...PERRY...SHELBY...ST. CLAIR...
  TALLADEGA...
Special weather statement, May 31, 6:02 PM CDT, 15 minutes before
ALZ011>018-022>027-030>036-040>044-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
602 PM CDT THU MAY 31 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 337...

  BIBB...CULLMAN...FAYETTE...GREENE...HALE...
  JEFFERSON...LAMAR...MARION...PERRY...PICKENS...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 337
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BLOUNT...CHILTON...COOSA...DALLAS...
  ELMORE...ETOWAH...LOWNDES...MONTGOMERY...SHELBY...
  ST. CLAIR...TALLADEGA...
Local storm report, May 31, 6:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM     HARPERSVILLE              AL   0.75 INCH HAIL
05/31/01   SHELBY                         REPORTED BY HAMS.

442 PM     HUEYTOWN                  AL   WIND DAMAGE
05/31/01   JEFFERSON                      PUBLIC REPORTED TREES
                                          DOWN.

310 PM     ELROD                     AL   0.75 INCH HAIL
05/31/01   TUSCALOOSA                     POST OFFICE REPORTED DIME
                                          HAIL.

600 PM     PELL CITY(                 AL   WIND DAMAGE
05/31/01   ST. CLAIR                      TREES AND POWER LINES
                                          DOWN. REPORTED BY HAMS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:09 AM CDTSevere Thunderstorm WarningBMXLamar51 min
May 31, 2:19 PM CDTSevere Thunderstorm WarningBMXPickens41 min
May 31, 3:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa47 min
May 31, 3:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
May 31, 4:03 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker42 min
May 31, 4:39 PM CDTSevere Thunderstorm WarningBMXDallas36 min
May 31, 4:45 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningBMXSt. Clair38 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBMXTalladega41 min
May 31, 6:27 PM CDTSevere Thunderstorm WarningBMXCalhoun48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.